You wake up in the morning, and there’s ringing in your ears. This is weird because they weren’t doing that last night. So you begin thinking about likely causes: lately, you’ve been keeping your music at a moderate volume and you haven’t been working in a noisy environment. But your head was aching yesterday, and you did take some aspirin last night.
Might it be the aspirin?
And that idea gets your brain going because perhaps it is the aspirin. You feel like you remember hearing that some medicines can bring about tinnitus symptoms. Could aspirin be one of those medicines? And does that mean you should quit using aspirin?
What’s The Relationship Between Tinnitus And Medications?
Tinnitus is one of those conditions that has long been rumored to be connected to a number of medications. But those rumors aren’t quite what you’d call well-founded.
The common belief is that tinnitus is widely seen as a side effect of a broad swath of medications. But the truth is that only a small number of medicines result in tinnitus symptoms. So why does tinnitus get a reputation for being this super-common side effect? Here are some hypotheses:
- Many medicines can influence your blood pressure, which also can affect tinnitus.
- Beginning a new medicine can be stressful. Or more often, it’s the root condition that you’re using the medication to manage that brings about stress. And stress is commonly linked to tinnitus. So it isn’t medicine causing the tinnitus. It’s the stress of the entire experience, though the misunderstanding between the two is somewhat understandable.
- Tinnitus is a relatively common affliction. More than 20 million people cope with recurring tinnitus. Some coincidental timing is unavoidable when that many people deal with tinnitus symptoms. Unrelated tinnitus symptoms can start right around the same time as medicine is used. Because the timing is, coincidentally, so close, people make some false (but understandable) assumptions about cause-and-effect.
What Medicines Are Connected to Tinnitus
There are a few medicines that do have a well-founded (that is, scientifically established) cause-and-effect relationship with tinnitus.
The Link Between Powerful Antibiotics And Tinnitus
There are certain antibiotics that have ototoxic (ear harming) properties. These strong antibiotics are normally only used in special situations and are known as aminoglycosides. High doses have been proven to result in damage to the ears (including some tinnitus symptoms), so such dosages are usually limited.
Blood Pressure Medicine
When you deal with high blood pressure (or hypertension, as it’s known medically), your doctor might prescribe a diuretic. Creating diuretics are known to cause tinnitus-like symptoms, but normally at significantly higher doses than you may typically come across.
Ringing in The Ears Can be Trigger by Taking Aspirin
It is possible that the aspirin you used is causing that ringing. But the thing is: It still depends on dosage. Generally speaking, tinnitus starts at extremely high dosages of aspirin. The dosages you would take for a headache or to treat heart disease aren’t usually big enough to cause tinnitus. The good news is, in most situations, when you stop taking the big dosages of aspirin, the tinnitus symptoms will go away on their own.
Check With Your Doctor
Tinnitus may be able to be caused by a couple of other unusual medications. And the interaction between some combinations of medicines can also create symptoms. So talking to your doctor about any medication side effects is the best idea.
You should also get examined if you begin noticing tinnitus symptoms. It’s difficult to say for sure if it’s the medication or not. Tinnitus is also strongly linked to hearing loss, and some treatments for hearing loss (like hearing aids) can help.